Alert archive / South Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Aberdeen, SD

June 23, 201111 counties in South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 23, 2011, 8:17 PM CDT for 11 counties in South Dakota. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2011, 8:17 PM CDT (01:17 UTC)
Expired
Jun 23, 2011, 8:19 PM CDT
In force
2 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 151 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WGUS53 KABR 240117
FFWABR
SDC017-021-031-041-065-069-085-107-117-119-129-010100-
/O.NEW.KABR.FF.W.0006.110624T0117Z-110701T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
817 PM CDT THU JUN 23 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT/700 PM MDT/ THURSDAY JUNE 30TH

* MAXIMUM RELEASES OF 160 THOUSAND CUBIC FEET PER SECOND ARE         
  EXPECTED TO OCCUR AT OAHE DAM NORTH OF PIERRE BY THE END OF THE    
  WEEKEND. THESE HIGH RELEASES WILL THEN CONTINUE THROUGH AT         
  LEAST LATE JULY. AREAS ALONG THE MISSOURI RIVER WILL CONTINUE      
  TO SEE FLOODING FOR THE NEXT SEVERAL WEEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4595 10026 4505 10017 4458 10037 4420 9946
      4393 9925 4392 9936 4385 9931 4379 9936
      4402 9974 4441 10061 4480 10083 4508 10045
      4549 10051 4595 10073

$$
PARKIN
1 follow-up statement
091 
WGUS73 KABR 240119
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT THU JUN 23 2011

SDC017-021-031-041-065-069-085-107-117-119-129-240133-
/O.CAN.KABR.FF.W.0006.000000T0000Z-110701T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLY SD-POTTER SD-LYMAN SD-HYDE SD-HUGHES SD-DEWEY SD-CORSON SD-
CAMPBELL SD-BUFFALO SD-WALWORTH SD-STANLEY SD-
819 PM CDT THU JUN 23 2011

THE FLASH FLOOD WARNING THAT WAS JUST ISSUED FOR SOUTHEASTERN 
STANLEY...WESTERN WALWORTH...WESTERN BUFFALO...WESTERN 
CAMPBELL...EASTERN CORSON...EASTERN DEWEY...HUGHES...SOUTHWESTERN 
HYDE...NORTHEASTERN LYMAN...WESTERN POTTER AND WESTERN SULLY 
COUNTIES WAS ISSUED IN ERROR

THERE IS NO FLASH FLOOD WARNING IN EFFECT.

LAT...LON 4595 10026 4505 10017 4458 10037 4420 9946
      4393 9925 4392 9936 4385 9931 4379 9936
      4402 9974 4441 10061 4480 10083 4508 10045
      4549 10051 4595 10073

$$
PARKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:11 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 3:11 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT THU JUN 23 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

A FAIRLY ACTIVE WEEKEND ON TAP FOR THE REGION! BUT FIRST THINGS
FIRST. FOR TNT IT SHOULD BE RATHER TRANQUIL WITH SFC HIGH OVER
THE REGION. THIS SHOULD SERVE TO KEEP CONDITIONS MOSTLY
DRY...EXCEPT FOR PERHAPS THE FAR WESTERN CWA WHERE WEAK LLJ LATE
TNT MIGHT SUPPORT SOME SHOWERS MAKING THEIR WAY TO THE MO RIVER.
THE MODELS NOW TEND TO DIMINISH THOSE SHOWERS AS THEY MOVE EAST ON
FRIDAY AND THUS HAVE DECREASED POPS OVER THE CENTRAL/EASTERN CWA
FRIDAY. FOR FRIDAY NIGHT LLJ RETURNS TO THE WESTERN HIGH
PLAINS...LOOKING A LITTLE STRONGER THAN TNT. MOST MODELS...LOW AND
HI RES...INDICATE SOME POTENTIAL FOR AN MCS TO FORM OVER SW OR SC
SOUTH DAKOTA...AND THEN TRACK E-SE TOWARD HIGHEST
INSTABILITY/MOISTURE OVER NORTHERN NEBRASKA. IF THIS PANS
OUT...THE NORTHERN PARTS OF THE ABR CWA MAY SEE LITTLE OR NO RAIN.
FOR SATURDAY INTO SATURDAY NIGHT MORE S/W ENERGY RIDES THE MID
LEVEL FLOW ACROSS THE REGION AND WILL LIKELY SUPPORT SCT STORMS IN
ENVIRONMENT CONSISTING OF 1-1.5K J/KG WORTH OF MIXED LAYER CAPE
AND MODERATE DEEP LAYER SHEAR. WITH THE BEST SHEAR BEING OVER THE
WESTERN CWA. SCT POPS SEEM APPROPRIATE FOR NOW. AS FOR
TEMPS...THROUGH THE WEEKEND HIGHS WILL LIKELY BE SLIGHTLY BELOW
NORMAL GIVEN THE MOIST SOIL/GREENNESS OF THE GRASSLANDS. LOWS
SHOULD BE ABOVE NORMAL GIVEN INCREASING DEWPOINTS.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE PERIOD BEGINS WITH A COLD FRONT SLIDING ACROSS THE REGION.
WHILE TEMPS AT H7 ARE EXPECTED TO WARM TO 11C AHEAD OF THE COLD
FRONT...THERE WILL BE ENOUGH SHEAR AND LIFT TO BREAK THE CAP.
BASED ON THE DAY 4 OUTLOOK FROM SPC AND HIGH CONVECTIVE
PARAMETERS...BELIEVE SOME THUNDERSTORMS ON SUNDAY COULD BECOME
SEVERE. THE COLD FRONT SHOULD EXIT THE REGION BY MONDAY MORNING
WITH DRY CONDITIONS EXPECTED FOR MOST OF NEXT WEEK. THE ONLY OTHER
TIME PERIOD FOR POSSIBLE CONVECTION IS ON TUESDAY NIGHT AS WARM
FRONT LIFTS NORTHWARD AND 30 KNOT LLJ NOSES ACROSS THE REGION.
BEHIND THE WARM FRONT...H7 TEMPS WARM TO 15C THROUGH THE END OF
THE EXTENDED. THE WARM TEMPERATURES ALOFT...ALONG WITH MOSTLY
CLEAR SKIES SHOULD RESULT IN ABOVE NORMAL TEMPERATURES ON
WEDNESDAY AND THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF HIGH PRESSURE WILL DRIFT ACROSS THE REGION TONIGHT.
THIS HIGH PRESSURE WILL DECREASE THE NORTHERLY WINDS IN KABR/KATY
AND DIMINISH THE SCT/BKN CLOUDINESS FOR KMBG/KPIR. SOUTHEASTERLY
WINDS ARE EXPECTED TO DEVELOP BY FRIDAY MORNING WITH SUSTAINED
WINDS AROUND 15 KNOTS POSSIBLE. A WEAK FRONTAL BOUNDARY WILL MOVE
ACROSS THE REGION ON FRIDAY AND WILL BRING A CHANCE FOR SHOWERS
AND THUNDERSTORMS FOR THE KPIR/KMBG TERMINALS.

&&

.HYDROLOGY...
RUNOFF FROM RECENT RAINS WILL CONTINUE TO PROMOTE RISES ON THE
JAMES RIVER AND TURTLE CREEK INTO THE WEEKEND. WARNINGS REMAIN IN
EFFECT FOR BOTH RIVERS. THE ELM RIVER SHOULD CREST AT WESTPORT
WITHIN THE NEXT 24 HOURS AND HAS STEADIED OUT JUST DOWNSTREAM OF
ELM LAKE. MEANWHILE FOOT CREEK WILL LIKELY REMAIN ABOVE FLOOD
STAGE IN SOME AREAS THROUGH THE WEEKEND. SOME BACKWATER FROM FOOT
CREEK MAY CAUSE RISES ON MOCCASIN CREEK THROUGH THE WEEKEND.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 23, 4:47 AM CDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT THU JUN 23 2011

SDZ003-004-009-015-016-033>036-045-048-051-241000-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
447 AM CDT THU JUN 23 2011 /347 AM MDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

ADDITIONAL AREAL FLOOD WARNINGS ARE IN EFFECT DUE TO RECENT
EXCESSIVE RAINFALL.

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE FORECAST PERIOD.
A FEW STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY IN THE
AFTERNOON THROUGH LATE EVENING HOURS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-037-241000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
447 AM CDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO
RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS
AND DITCHES ARE SWELLING TO...IF NOT PAST...BANKFUL LEVELS.
ADDITIONAL FLOOD WARNINGS MAY STILL BE POSSIBLE OVER THE NEXT
COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE FORECAST PERIOD.
A FEW STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY IN THE
AFTERNOON THROUGH LATE EVENING HOURS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:29 PM CDTAreal Flood WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Lyman and 4 more28 days
Jun 24, 10:17 AM CDTRiver Flood WarningABRSpink49 days

Nearby

Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.